EconPapers    
Economics at your fingertips  
 

Optimal Consumption Choice under Uncertainty with Intertemporal Substitution

Peter Bank and Frank Riedel
Additional contact information
Peter Bank: Humboldt University Berlin

GE, Growth, Math methods from University Library of Munich, Germany

Abstract: This abstract will be reformatted upon submission. You don't need to format for line-breaks here!!!!! We extend the analysis of the intertemporal utility maximization problem for Hindy-Huang-Kreps utilities reported in Bank/Riedel(1999) to the stochastic case. Existence and uniqueness of optimal consumption plans are established under arbitrary convex portfolio constraints, including the cases of both complete and incomplete markets. For the complete market setting, Kuhn-Tucker-like necessary and sufficient conditions for optimality are given. Using this characterization, we show that optimal consumption plans are obtained by reflecting the associated level of satisfaction on a stochastic lower bound. When uncertainty is generated by a L{\'e}vy process and agents exhibit constant relative risk aversion, closed-form solutions are derived. Depending on the structure of the underlying stochastics, optimal consumption occurs at rates, in gulps, or singular to Lebesgue measure.

Keywords: Hindy-Huang-Kreps preferences; non-time additive utility optimization; intertemporal utility; intertemporal substitution (search for similar items in EconPapers)
JEL-codes: D91 (search for similar items in EconPapers)
Pages: 33 pages
Date: 1999-08-09
Note: Type of Document - LATEX; prepared on IBM PC - PC-TEX; to print on PDF; pages: 33; figures: 1
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
https://econwpa.ub.uni-muenchen.de/econ-wp/ge/papers/9908/9908002.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wpa:wuwpge:9908002

Access Statistics for this paper

More papers in GE, Growth, Math methods from University Library of Munich, Germany
Bibliographic data for series maintained by EconWPA ( this e-mail address is bad, please contact ).

 
Page updated 2025-03-20
Handle: RePEc:wpa:wuwpge:9908002